Quote from hellokristi:had i known anything about xanax withdrawal before taking this medication i never would have taken it. i have a feeling the withdrawal period is going to be longer than the amount of time i spent on this drug.
i was prescribed xanax at the end of august because i was having several panic attacks a day for a couple days. it was very frightening, as i have not had a panic attack of that nature before. i dont have a real history of panic attacks, either.
my psychiatrist put me on 1mg of xanax a day. at first, i instantly noticed that it took the edge off my panic attacks. those first couple of days i would sort of feel a panic attack coming on but the xanax would keep it from becoming full blown, eventually i didnt have the panic sensation coming on at all. after awhile, i was noticing some unusual side effects (unusual in that i hadnt had them before, but they seemed to be usual xanax side effects)... i was feeling very tired... felt no real sense of time... had nightmares every night... didn't really "care" about things i used to care about. it was weird going from being a proactive, involoved person to being a "zombie"... after two months i realized something was not right. i noticed i had started withdrawing from the medication before it was time for my next dose each day. it became more intense each day... my mind would go blank/i'd having memory problems... i was feeling panicky. so i would take the dose a little earlier each day.
things got to the point where i was so zombie-like that i went to talk to my manager at work about the pattern i had noticed of my behavior over the time i had started the medication. it was effecting my performance at work on a huge scale, and at home i was basically sitting and staring at the walls until my brain switched back on and id get up and actually do something. but mostly i felt like i was out of my head and not myself.
i started reading about xanax withdrawal. initially i was trying to find information on how one might experience withdrawal symptoms even before the next daily dose. thank goodness i had looked for that information... although i didnt find any specifics on that scenario, i found a lot of information about how to withdraw off xanax and how one can't go cold turkey. i had no idea. my doctor was quick to write me the script so i figured it was like any other med he had prescribed me in the past (really lorazepam is the only one i have taken for anxiety stuff).
i took medical leave from work because i wanted to get off this medication. initially my doctor said it was "a bad time for me to start tapering off". at first i took his advice but about two days later at my therapy appointment i was telling my therapist my stories about being on the medication and really wanting to get of and she and i went in and talked to the doctor. he put me on a taper schedule but it sounded drastic. wasnt much of a taper at all.
so i took it upon myself to taper myself off. probably not the best idea in the world but my doctor does not seem too well-read in neuropharmocology... and while im not either... id rather do this myself as carefully as possible then pay him for more crappy advice. i wonder if he even realizes the side effects of withdrawal off benzos?
im in week 3-4 of tapering. im on a pretty low dose now (my pill cutter, my friend) and everyday is a bit of a battle mentally. im scared of going off the medication completely, but in the meantime i am "hanging in there". im back to work now and am feeling fewer side effects of xanax in terms of my memory but i am also writing everything down i encounter. i hit points in the day when i feel like panic is gonna come on or even like im going into a dreamlike state while awake. i sometimes feels like i am falling even when sitting down. sometimes i stare off into space with not a thought in my head. it's creepy but i know this process of tapering isn't easy. everyone's different.
not being "myself" on this medication and while withdrawing from it has been really frustrating. i am constantly putting a disclaimer on conversations with people that i don't feel like myself and i constantly obsess over how weird i am feeling. it's annoying. most people don't understand the sensations when i try to explain and i dont expect them to. but this whole experience has cost me a friendship. this medication has made me have a different personality and it's not me and i think some people just think i am using the medication as an excuse. it even confuses me when i am going through these feelings even for the tenth or twentieth time.
oh well just curious about any similar experiences or advice on this whole thing. im hanging in there but some days i feel like im gonna pass out, hallucinate or lose my mind. i hope this is over soon!
I am So sorry you are going thru all of this; people who have never had a panic attack or even anxiety cannot imagine how Painful it is. I really am not sure if it's just Time that has greatly lessened my anxiety or if it's Tofranil. I began Tofranil, an anti-depressant, couple of years ago after reading that it can be used for anxiety. You can't "feel" anything with it; my anxiety attacks disappeared and the anxiety lessened tremendously. I don't have to take xanax during the day anymore. I just take 25mg of Tofranil (Imipramine)at bedtime then, around 4 or 5am when I can't sleep I take 1/4mg of Xanax and go back to sleep. I had , 15 years ago, become used to taking 1mg of xanax at bedtime. Then I discovered the Tofranil and gradually got off the xanax bedtime dose. It was causing me to have anxiety and I Knew I had to stop. Do a Search of Imipramine in a search engine and add "anxiety" and see what it says. I can only hope that long-term usage of Tofranil isn't dangerous. The way I got off the 1mg xanax is by biting off small corners of it each night. For weeks on end. If you break them in half you'll have withdrawal. I hope this has helped some.